Donate now, help beat constipation

My Cart | Register | Sign In

Header Image

Constipation and Menstruation

Is constipation and bloating related to menstrual periods?

Question – For the last 5 months or so, I have experienced severe constipation and bloating pain a couple of days after my period; it would last 4–5 days and go away. I tried Metamucil and it does not help. I use Midol or Aleve for pain during my menstrual period, and I try to keep the dosage to no more than 2–3 pills during the 5 days. Any suggestions?

 

Answer – Many healthy women experience some change of bowel function at the time of their periods. The problem usually lasts only a few days. If severe, an antispasmodic may help for cramping. If you become very constipated, a laxative is perfectly acceptable.

Not surprisingly, women with irritable bowel syndrome (IBS) suffer even more trouble at this time of the month. One abnormality that quite frequently occurs in patients with IBS is that the bowel is over-sensitive and as a result reacts more to things that upset it. For instance, something that might cause a tummy upset for a couple of days in a person without IBS could cause trouble for a couple of weeks in a person with IBS.

If you have a diagnosis of IBS, you need to be a little careful with anti-inflammatory medicines such as Aleve (or others such as Advil, Motrin, etc.) as this type of drug can occasionally upset IBS. Drugs related to acetaminophen (such as Tylenol, Endocet, etc.) are much better for routine pain relief in IBS patients.

– Peter Whorwell, MD

 

Last modified on September 12, 2014 at 01:40:29 PM